Q: Still Have Mood Swings
I have been diag since 1985 and have slowly increased my meds to the point
now take 7 diff meds for b.p.
My current dr says I should be reduced to mood stabilizers. Here is what I
Eskalith, Lithium,Wellbutrin, Tegretol, Zoloft, Lamictol(new),and ativan.
I would appreciate your professional opinion. I still have mood swings and
short term anxiety (seperation anxiety w/ new wife)... Any ideas. I will f/u
Dear Buck --
In general, when a person "still has mood swings", two principles
have worked well for me:
1. Slowly taper anything that causes cycling; and
2. If that's not working, or working fast enough, add
an additional mood stabilizer (if none of the mood stabilizers already in
place can be increased any further because of side effects).
So, what in your current mix might cause
cycling? Well, it's very clear that in many people, especially those
with "rapid cycling" (technically more than 4 mood episodes per
year, but in practice, we see folks who shift every few days or weeks, most
commonly; and some who shift within a day), antidepressants can
contribute in a major way to cycling. Most mood experts agree
that if someone has rapid cycling and is on an antidepressant, that medication
should be tapered off.
Tapered off means very slowly lowering the
dose. One expert recommends taking four months to stop, decreasing by
25% per month. So your doctor may be looking at the Wellbutrin and
Zoloft as candidates for tapering.
There are clear reports of lamotrigine causing manic
symptoms. In that respect it seems to have the capacity to act too much
like an antidepressant, and not enough like a mood stabilizer, at least in
some people. The role for lamotrigine in bipolar disorder is still being
figured out. It seems pretty clearly to have more antidepressant
property than Tegretol, for example.
But, overall, the name of the game is "stop
cycling", which is much more important in the long run than treating any
existing depression. If you stop the cycling, many people will
"land in the middle". For those who stop cycling but are still
depressed, that's where lamotrigine may have some value (allowing you to avoid
antidepressants and their risk of causing the cycling to resume).
And finally, there is one antidepressant that doesn't
cause cycling. It improves your cholesterol. It lowers heart
disease risk. It lowers blood pressure. It often seems to help
with sleep. It definitely helps prevent osteoporosis. It appears
to decrease or prevent PMS symptoms, and may help with perimenopausal mood
swings. It is clearly a miracle drug, and if it just came in a pill,
everyone would want to take it. Unfortunately, it causes sweating,
shortness of breath, muscle pain, and it takes 30 minutes at least 3 days a
week. Got it?
Published August, 2002